Background: Given the high prevalence of medication use in the US, the risk of drug-drug interactions (DDIs) and potential for patient harm is of concern. Despite the rise in technologies to identify potential DDIs, the ability of physicians and other prescribers to recognize potential DDIs is essential to reduce their occurrence. The objectives of this study were to assess prescribers’ ability to recognize potential clinically significant DDIs and to examine the sources of information they use to identify potential DDIs and prescribers’ opinions on the usefulness of various DDI information sources.
Methods: A postal questionnaire was developed to assess prescriber knowledge of medications that may interact and prescribers’ usual sources of DDI information. Recipients were asked to classify 14 drug pairs as ‘contraindicated’, ‘may be used together but with monitoring’ or ‘no interaction’. A response option of ‘not sure’ was also provided. The questionnaires were sent to a national sample of 12 500 prescribers based on past history of prescribing drugs associated with known potential for DDI, who were identified using data from a pharmacy benefit manager covering over 50 million individuals.
Results: Usable questionnaires were obtained from 950 prescribers. The percentage of prescribers who correctly classified specific drug pairs ranged from 18.2% for warfarin and cimetidine to 81.2% for paracetamol (acetaminophen) with codeine and amoxicillin, with 42.7% of all combinations classified correctly. The number of drug pairs correctly classified by the prescribers ranged from 0 to 13. For half of the drug pairs over one-third of the respondents answered ‘not sure’; among those drug pairs, two were contraindicated. When asked what source was used to learn more about a potential DDI, a quarter of the prescribers reported using personal digital assistants and another quarter used printed material. The majority of the prescribers (68.4%) reported that they were usually informed by pharmacists about their patients’ potential exposure to DDIs. Compared with the prescribers who used other sources, those who used computerized DDI alerts as their usual source of DDI information consistently gave a lower rating score to the five statements that assessed the usefulness of the information.
Conclusion: This study suggests that prescribers’ knowledge of potential clinically significant DDIs is generally poor. These findings are supported by other research and emphasize the need to develop systems that alert prescribers about potential interactions that are clinically relevant. Physicians most commonly reported learning about potential DDIs from pharmacists, suggesting further work is needed to improve the drug-prescribing process to identify potential safety issues earlier in the medication use process.
Kaufman DW, Kelly JP, Rosenberg L, et al. Recent patterns of medication use in the ambulatory adult population of the United States: the Slone survey. JAMA 2002; 287: 337–44PubMedCrossRefGoogle Scholar
Woodwell DA, Cherry DK. National ambulatory medical care survey: 2002 summary. Adv Data 2004; 346: 1–44PubMedGoogle Scholar
Jankel CA, Fitterman LK. Epidemiology of drug-drug interactions as a cause of hospital admissions. Drug Saf 1993; 9: 51–9PubMedCrossRefGoogle Scholar
Stanton LA, Peterson GM, Rumble RH, et al. Drug-related admissions to an Australian hospital. J Clin Pharm Ther 1994; 19: 341–7PubMedCrossRefGoogle Scholar
Yee JL, Hasson NK, Schreiber DH. Drug-related emergency department visits in an elderly veteran population. Ann Pharmacother 2005; 39: 1990–5PubMedCrossRefGoogle Scholar
Prince BS, Goetz CM, Rihn TL, et al. Drug-related emergency department visits and hospital admissions. Am J Hosp Pharm 1992; 49: 1696–700PubMedGoogle Scholar
Mason A. Fatal reaction associated with tranylcypromine and methylamphetamine [letter]. Lancet 1962; 1: 1073CrossRefGoogle Scholar
Ferslew KE, Hagadorn AN, Harlan GC, et al. A fatal drug interaction between clozapine and fluoxetine. J Forensic Sci 1998; 43: 1082–5PubMedGoogle Scholar
Preskorn SH, Baker B. Fatality associated with combined fluox-etine-amitriptyline therapy. JAMA 1997; 277: 1682PubMedGoogle Scholar
Rivers N, Homer B. Possible lethal reaction between Nardil and dextromethorphan. Can Med Assoc J 1970; 103: 85PubMedGoogle Scholar
Curtin PO, Jones WN. Therapeutic rationale of combining therapy with gemfibrozil and simvastatin. J Am Pharm Assoc 2007; 47(2): 140–6CrossRefGoogle Scholar
Flockhart DA, Drici MD, Kerbusch T, et al. Studies on the mechanism of a fatal clarithromycin-pimozide interaction in a patient with Tourette syndrome. J Clin Psychopharmacol 2000; 20: 317–24PubMedCrossRefGoogle Scholar
Ray WA, Murray KT, Meredith S, et al. Oral erythromycin and the risk of sudden death from cardiac causes. N Engl J Med 2004; 351(11): 1089–96PubMedCrossRefGoogle Scholar
Cavuto NJ, Woosley RL, Sale M. Pharmacies and prevention of potentially fatal drug interactions. JAMA 1996; 275: 1086–7PubMedCrossRefGoogle Scholar
Glassman PA, Belperio P, Simon B, et al. Exposure to automated drug alerts over time: effects on clinicians’ knowledge and perceptions. Med Care 2006; 44: 250–6PubMedCrossRefGoogle Scholar
Glassman PA, Simon B, Belperio P, et al. Improving recognition of drug interactions: benefits and barriers to using automated drug alerts. Med Care 2002; 40: 1161–71PubMedCrossRefGoogle Scholar
Langdorf MI, Fox JC, Marwah RS, et al. Physician versus computer knowledge of potential drug interactions in the emergency department. Acad Emerg Med 2000; 7: 1321–9PubMedCrossRefGoogle Scholar
Nelson Jr AA, Hutchinson RA, Mahoney D, et al. Evaluation of the utilization of medication profiles for the purpose of drug-drug interaction surveillance by pharmacists in a community setting. Drug Intell Clin Pharm 1976; 10: 274–81PubMedGoogle Scholar
Weideman RA, Bernstein IH, McKinney WP. Pharmacist recognition of potential drug interactions. Am J Health Syst Pharm 1999; 56: 1524–9PubMedGoogle Scholar
McAuley JW, Mott DA, Schommer JC, et al. Assessing the needs of pharmacists and physicians in caring for patients with epilepsy. J Am Pharm Assoc 1999; 39: 499–504Google Scholar
Ko Y, Malone DC, Abarca J, et al. Practitioners’ views on computerized drug-drug interaction alerts in the VA system. J Am Med Inform Assoc 2007; 14: 56–64PubMedCrossRefGoogle Scholar
Malone DC, Abarca J, Hansten PD, et al. Identification of serious drug-drug interactions: results of the partnership to prevent drug-drug interactions. J Am Pharm Assoc 2004; 44: 142–51CrossRefGoogle Scholar
Dillman DA. Mail and telephone surveys: the total design method. New York: John Wiley & Sons, Inc, 1978Google Scholar
Abarca J, Malone DC, Armstrong EP, et al. Concordance of severity ratings provided in four drug interaction compendia. J Am Pharm Assoc 2004; 44: 136–41CrossRefGoogle Scholar
Chao SD, Maibach HI. Lack of drug interaction conformity in commonly used drug compendia for selected at-risk dermatologic drugs. Am J Clin Dermatol 2005; 6: 105–11PubMedCrossRefGoogle Scholar
Fulda TR, Valuck RJ, Zanden JV, et al. Disagreement among drug compendia on inclusion and ratings of drug-drug interactions. Curr Ther Res 2000; 61: 540–8CrossRefGoogle Scholar
Malone DC, Hutchins DS, Haupert H, et al. Assessment of potential drug-drug interactions with a prescription claims database. Am J Health Syst Pharm 2005; 62: 1983–91PubMedCrossRefGoogle Scholar
Magnus D, Rodgers S, Avery AJ. GPs’ views on computerized drug interaction alerts: questionnaire survey. J Clin Pharm Ther 2002; 27: 377–82PubMedCrossRefGoogle Scholar